From Trumann, Arkansas, USA:
I have two children with type 1 diabetes. I have an almost nine-year-old daughter who was diagnosed at 20 months old. We are experts at the symptoms and how it reacts. This month, my 11-year-old daughter was diagnosed. She is a good kid and most always listens. She's a calm down-to-earth kid. Since diagnosis, she has been acting very hyperactive and driving me crazy, just like my other daughter. It seems like she changed completely after starting insulin injections. Can the insulin have an effect on the way the children act? They are both on NovoLog and Lantus.
It is not the insulin. It could be the blood glucose levels, if they are erratic. Most likely, this is a psychological reaction and reflects how upset she really is about being diagnosed. Lots of kids think very concretely, even intelligent ones - and she may think that she did something to cause this, said something to bring it on herself, etc. The best thing to do is to talk with her in calm moments about how this is not her fault and how you will work together to keep her safe and healthy. It's okay to acknowledge that it isn't fair and isn't fun. If she is old enough, she may also benefit from going to camp and meeting other kids with diabetes - not just her sister - and you also may consider meeting other kids on our web site, the ADA web site, the JDRF web site, etc. Speak to your diabetes team and see what they also think since they also may be a good resource and have some ideas, ways to chat with her one-on-one, etc.
Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.